🩸 What is breakthrough bleeding?
Bleeding between periods or “breakthrough bleeding” (BTB) can be a side effect that women experience when taking the contraceptive pill for the first time in a while or after changing pill brands.
This adjustment period can last up to 6 months, during which it’s fairly common to experience irregular bleeding throughout your menstrual cycle. Please know that BTB on the pill isn’t physically harmful, however we understand that it can be inconvenient.
What makes BTB different from a typical period bleed is its duration and intensity. In most cases, these bleeds are lighter and shorter than a usual menstrual cycle and may appear as irregular ‘spotting’ between periods. This occurs when an unstable endometrium breaks away from the lining and causes irregular spotting.
The good news? The chances of BTB reduce greatly over time, dropping to just 10% after 12 months on the Pill.
What cause BTB?
What causes BTB isn’t always clear and everyone’s experiences will be different. However, there are a few common factors that can cause BTB to occur between periods while taking the pill:
- Switching to a new contraceptive pill
Whether you’re starting on the Pill for the first type of switching the type of oral contraceptive you’re using, BTB can be a common side effect during this period of change.
- Using progestogen-only pills
Also known as ‘the minipill’, progestogen-only pills are often prescribed for women who aren’t able to take contraceptives containing oestrogen due to health reasons. The minipill needs to be taken continuously (a.k.a. there’s no sugar pills) which can increase the chances of unscheduled bleeding.
- Skipping ‘sugar pills’
By taking the active pills continuously and skipping your period, you can increase the chances of BTB during the first few months of usage.
- Missing an active pill
One of the most common causes of BTB is missing doses, which makes remembering to take the Pill every day important to stop this from happening.
- Persistent vomiting and diarrhoea
Not only will this prevent your body from absorbing your birth control correctly (and reduce the effectiveness of preventing pregnancy), it will also increase your chances of spotting or BTB.
- Mixing the pill with other medications
Some types of supplements and medications can lead to BTB when taken in conjunction with your active pill, including certain antibiotics, some epilepsy drugs, some antiretroviral drugs (used to treat HIV) and St. John’s wort. Please reach out to Kin’s Medical Support Team or speak to your local GP before taking anything new.
What can you do to stop it?
If the bleeding is light or just ‘spotting’ that lasts for two or three days, keep taking the active pills daily as you have been.
If the light bleeding continues for more than three or four days, or is more like a moderate or heavy period that lasts for more than a day, a four-day break from the active pill is recommended. This involves taking no pill (or taking sugar pills for four days).
During this time, you should experience a proper period. Start taking the active pills again after four days. Do not use this technique more than once in any four-week cycle. If you miss two or more active tablets, the pill is much less effective as a contraceptive.
You can use pain relief (e.g. mefenamic acid, naproxen, ibuprofen etc.) if you have any period pain during the breakthrough bleeding. Please check with your local pharmacist if there are medication interactions with any other over-the-counter or prescription products you are taking & always follow the medication instructions on the box.
When should you be concerned that things aren’t “normal”?
Despite how common BTB is, it’s important to recognise when there might be a problem. In some rare cases, spotting and BTB can be a sign of a more serious underlying condition.
That means it’s important to speak with your GP if you experience:
- Severe headaches
- Swelling in the limbs, particularly your legs
- Severe abdominal pain
- Chest pain or shortness of breath
- Eye problems, such as vision loss or blurring
- Heavy irregular bleeding that continues for 3 days or more (even after taking a 4-day break from the Pill)
Heavy periods can lead to prolonged blood loss that interferes with your quality of life. This could mean any of the following:
- you need to change your tampon or sanitary pad every hour
- blood leaks through to your clothes and bedding
- you need to change a pad overnight
- you pass blood clots larger than a 50 cent coin
- you bleed for more than 7 to 8 days
- the amount of blood loss causes you to stay home, affects your daily activities or makes you feel stressed
Who can you contact for help?
If you are experiencing a medical emergency, call 000 or present to your nearest Emergency Department.
If you are unsure of the severity of your symptoms, please use this symptom checker to find out if you need to seek medical help immediately.
If you are experiencing side effects that worry you or your medication is not working as you expected, please get in touch with our Medical Support Team of nurses and pharmacists by submitting a request here.
For more information on BTB, please refer to our Kin The Know wellness blog.